Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Wilmington, NC

March 20, 2018Georgetown County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 20, 2018, 3:46 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2018, 3:46 PM EDT (19:46 UTC)
Expired
Mar 20, 2018, 4:30 PM EDT
In force
44 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 137 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 3:55 PM EDTHAIL 11 W Andrews, SCREPORTED BY ANDREWS INDUSTRIAL SUPPLY ON COUNTY LINE RD.
Mar 20, 3:55 PM EDTHAIL 13 E Trio, SCREPORTED BY ANDREWS INDUSTRIAL SUPPLY ON COUNTY LINE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 12:43 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS52 KILM 201946
SVRILM
SCC043-089-202030-
/O.NEW.KILM.SV.W.0004.180320T1946Z-180320T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
346 PM EDT TUE MAR 20 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Georgetown County in northeastern South Carolina...
  Southeastern Williamsburg County in northeastern South Carolina...

* Until 430 PM EDT

* At 345 PM EDT, a severe thunderstorm was located near Trio, or 19
  miles south of Kingstree, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Andrews, Rhems, Trio, Warsaw, Earle, Nesmith, Morrisville, Henry
  and Oatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EDT for northeastern
South Carolina.

LAT...LON 3332 7971 3332 7974 3334 7976 3338 7979
      3338 7980 3337 7980 3338 7981 3341 7986
      3342 7986 3343 7987 3373 7952 3352 7931
      3331 7968
TIME...MOT...LOC 1945Z 229DEG 20KT 3340 7975 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
2 follow-up statements
144 
WWUS52 KILM 202004
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
404 PM EDT TUE MAR 20 2018

SCC043-089-202030-
/O.CON.KILM.SV.W.0004.000000T0000Z-180320T2030Z/
Georgetown SC-Williamsburg SC-
404 PM EDT TUE MAR 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN GEORGETOWN AND SOUTHEASTERN WILLIAMSBURG COUNTIES...

At 404 PM EDT, a severe thunderstorm was located over Morrisville, or
18 miles east of Kingstree, moving northeast at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Andrews, Rhems, Warsaw, Nesmith, Morrisville, Henry and Earle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EDT for northeastern
South Carolina.

LAT...LON 3373 7952 3352 7931 3340 7956 3354 7972
TIME...MOT...LOC 2004Z 226DEG 45KT 3358 7953 

HAIL...1.50IN
WIND...60MPH
 
$$

MBB
890 
WWUS52 KILM 202024
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
424 PM EDT TUE MAR 20 2018

SCC043-089-202033-
/O.EXP.KILM.SV.W.0004.000000T0000Z-180320T2030Z/
Georgetown SC-Williamsburg SC-
424 PM EDT TUE MAR 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GEORGETOWN AND
SOUTHEASTERN WILLIAMSBURG COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 700 PM EDT for northeastern
South Carolina.

LAT...LON 3373 7952 3352 7931 3340 7956 3354 7972
TIME...MOT...LOC 2023Z 229DEG 20KT 3364 7944 

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:40 PM EDT, 6 minutes earlier.

Area forecast discussion, Mar 20, 3:40 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
340 PM EDT Tue Mar 20 2018

.SYNOPSIS...
Hazardous thunderstorms are possible this afternoon and tonight as a
storm system approaches the region. Colder air will spill into the
Carolinas Wednesday and especially Wednesday night, with frost and
freeze conditions for portions of the area early Thursday and early
Friday. High pressure will maintain cool daytime weather this
weekend, with rain spreading in from the west Saturday night and
Sunday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 340 PM Tuesday...Frontal boundary to the north will not
be reaching Tornado Watch box 18, but convection within the box
will be rooted to the surface, and capable of damaging wind, as
well as large hail, as lapse rates aloft steepen further from
the encroaching upper trough.

Local vad wind profiles show a unidirectional column flow, but
any convection that may form near, or just south of the frontal
boundary could encounter favorable low level helicity. Mixed
solutions are offered on convection through this evening, HRRR
only showing impacts along coastal SC, while NSSL WRF, which has
been doing well so far, shows sprouting storms just south of
the front mid to late afternoon.

A transition will occur tonight, as low pressure along this
boundary migrates offshore, and pulls a cold front across NE SC
and SE SE tonight. Stabilizing low levels and mid level drying
is going to end the threat of damaging TSTMS by late evening.
Wednesday Max-Ts about 25 deg F cooler than today.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 340 PM Tuesday...NNW to NW flow through most of the
column Wednesday night ushering in cooler and drier air. The
flow will still be rather vort-laden, but most of the maxima
will be sheared out and to our south. So while a few of these
impulses may bring batches of mid level cloud the area will
remain rain- free. Lows in the mid 30s will support some frost
especially where winds grow light enough and guidance is
trending colder away from the ocean and much of the area may
experience a light freeze, at least according to the colder MET
MOS. It bears pointing out at this time that there is a good 6
degree separation between these values and the warmer MAV
numbers. Cold air advection continues Thursday and Thursday
night albeit weakening especially late in the period. Thursday
night may be a better candidate for a light freeze especially
over northern zones and our normal chilly spots as surface-based
decoupling appears more likely.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 340 PM Tuesday...this forecast period continues to show a
cool down as an upper level trough will be remain along the
east coast. In the large scale trough a shortwave is seen
dropping southward on the west side. This will bring in a colder
shot of air and a back door cold front. The 12 UTC GFS and
ECMWF are not in good agreement with the GFS being much faster
than the ECMWF. So uncertainty is high on timing of this front.

Will favor the faster GFS and its ensemble and introduce a
chance of showers late Saturday into Sunday night as the frontal
boundary shifts southward.

Temperatures will be below normal for the period with a
frost/freeze possible Friday night. Otherwise lows in the 40s
and highs in the mid to upper 50s to lower 60s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 18Z...A cold front has moved southeast and extends from
near KLBT to northwest of KILM. Currently MVFR except for mid-
level cigs at KCRE/KMYR.

Thunderstorms expected to develop south of the cold front within
the  next few hours in the warm air initially near KCRE/KMYR,
and then towards KILM/KFLO as the afternoon progresses.
Confidence of thunderstorms is highest at the coastal terminals,
lowest at KFLO. Showers/MVFR cigs expected in the cooler air
near KLBT. Tempo MVFR likely in thunderstorms with brief IFR in
heavy rainfall. IFR expected at KLBT later this afternoon and
KILM by evening, but could occur earlier based on current
trends. Convection should weaken to showers by 00Z. MVFR cigs
expected this evening and overnight, with best confidence of IFR
cigs KLBT/KILM. Cigs improve early Wednesday except at KLBT.

Extended outlook...VFR. MVFR/IFR/Rain Sunday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 340 PM Tuesday...Tornado Watch remains posted from
Murrell's Inlet southward, until 7 PM. A difficult and dangerous
marine period, not just because of increasing winds and seas,
but also the advance of strong TSTMS working from the NE SC
coast moving NE. Winds and waves will be notably higher in and
near TSTMs, and deadly lightning will be present as well.
Mariners near the Winyah Bay entrance will need to seek safe
cover and harbor soon if possible. Tonight winds will shift to
west as low pressure moves offshore along a frontal boundary
just north of Cape Fear.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 340 PM Tuesday...As is usually the case in a strong cold
advection regime accompanied by strong dynamics aloft conditions
will be hostile over the marine environment early in the
period. Advisory-worthy winds will be bringing steep, short
period waves that will also satisfy the (6ft) criteria.
Relaxation of wind and seas will be quite gradual on Thursday as
cold advection continues but weakens as does the strength of
the upper impulses moving overhead. Current 5PM ending time of
the advisory appears on track enough this far out int time to
preclude any changes. Northwest flow lasts into Thursday night
with the abating trend ongoing.

LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 340 PM Monday...high pressure will ridge down the coast
with a surge of cooler air on Sunday. The high pressure will
extend down over the local waters Friday through Saturday before
a cold front approaches from the north. Northwest flow of 10 to
15 knots will continue through Friday before veering to the
south and west on Saturday and Sunday. Winds will increase on
Sunday with a backdoor front and seas are expected to increase
to 4 to 7 feet by Sunday late.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for AMZ250-252-
     254-256.

&&

NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...RH
AVIATION...MRR
Hazardous weather outlook, Mar 20, 12:52 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1252 PM EDT Tue Mar 20 2018

AMZ250-252-254-211700-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
1252 PM EDT Tue Mar 20 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM
EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Strong to severe thunderstorms are possible late today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-054-058-059-211700-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Coastal Horry-Central Horry-Northern Horry-
1252 PM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible today, and this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frost or freeze is possible early Thursday morning and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-056-211700-
Williamsburg-Inland Georgetown-Coastal Georgetown-
1252 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Strong to severe thunderstorms are possible today, and early this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frost or freeze is possible early Thursday morning and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ256-211700-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1252 PM EDT Tue Mar 20 2018

...TORNADO WATCH 18 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM
EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

Strong to severe thunderstorms are possible today, and this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Mar 20, 3:38 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
338 PM EDT TUE MAR 20 2018

SCZ039-055-056-202045-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
338 PM EDT TUE MAR 20 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN AND SOUTHEASTERN
WILLIAMSBURG COUNTIES UNTIL 445 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, or 20 miles northeast of Moncks Corner, moving northeast
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Jackson, Hemingway, Rhems, Trio, Warsaw, Oatland, Nesmith,
Sampit, Lambert, Plantersville, Graves, Earle, Morrisville and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A tornado watch remains in effect until 700 PM EDT for northeastern
South Carolina.

LAT...LON 3325 7955 3327 7955 3326 7956 3327 7956
      3328 7961 3329 7963 3330 7966 3332 7971
      3332 7974 3334 7976 3338 7979 3337 7980
      3341 7986 3342 7986 3376 7944 3357 7911
      3324 7951
TIME...MOT...LOC 1938Z 231DEG 30KT 3336 7972

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:38 PM EDTSpecial Weather StatementILMGeorgetown67 min
Mar 20, 5:15 PM EDTSpecial Weather StatementILMMarion45 min
Mar 20, 5:52 PM EDTSpecial Weather StatementILMGeorgetown23 min
Mar 20, 6:06 PM EDTSpecial Weather StatementILMFlorence24 min
Mar 20, 6:38 PM EDTSpecial Weather StatementILMMarion52 min
Mar 20, 7:09 PM EDTSpecial Weather StatementILMDillon66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.